South Dakota, 2011

High Wind in South Dakota, February 13, 2011

February 13, 2011 · NWS UNR · 8 events in 8 counties and zones

A strong cold front passed through the area during the morning. Behind the front, strong northwesterly winds developed across the northwestern and west central South Dakota plains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front passed through the area during the morning. Behind the front, strong northwesterly winds developed across the northwestern and west central South Dakota plains. Sustained winds of 30 to 45 mph and gusts around 60 mph were recorded during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 13, 9:39 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 13, 9:39 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
939 AM MST SUN FEB 13 2011

.DISCUSSION...FOR THE MORNING UPDATE WILL RAISE TEMPERATURES A FEW
DEGREES BASED ON CURRENT OBSERVATIONS. BASED ON 850 MB MODEL
TEMPERATURES...MAXIMUM WARMING SHOULD OCCUR IN MOST SPOTS BEFORE 19Z
AS COOLER AIR PUSHES SOUTHWARD FROM MONTANA AND NORTH DAKOTA.
WINDS ARE CONTINUING TO INCREASE AS THE PRESSURE GRADIENT
TIGHTENS. ALL ADVISORIES AND WARNINGS LOOK GOOD...SO WILL NOT MAKE
ANY CHANGES TO THEM.

&&

.PREV DISCUSSION... /ISSUED 330 AM MST SUN FEB 13 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PASSING OVER THE
ALBERTA/SASKATCHEWAN BORDER...WHILE HIGH REMAINS OVER THE FOUR
CORNERS REGION. UPPER LEVEL ANALYSIS PLACE RIDGE OVER THE ROCKIES
WITH SHORT WAVE MOVING THROUGH SASKATCHEWAN. LATEST OBS SHOW
GUSTY SOUTHWESTERLY WINDS CONTINUING OVER THE NORTHERN/EASTERN
FOOTHILLS WITH LOCALIZED PRESSURE GRADIENT OVER THE AREA.

FOR TODAY...FAST MOVING SURFACE LOW WILL SLIDE EAST THROUGH
MANITOBA AROUND MID-DAY...AND OVER THE MINNESOTA ARROWHEAD BY
EARLY EVENING. PRESSURE GRADIENT TIGHTENS OVER THE
REGION...PARTICULARLY IN THE AFTERNOON. STRONGEST WINDS WILL BE
OVER NORTHWEST SOUTH DAKOTA WHERE MODELS STILL SUGGEST 50+KT 850
MB WINDS AS COLD FRONT PASSES THROUGH...THOUGH GUSTY WINDS WILL
SPREAD ALL THE WAY DOWN TO THE NEBRASKA BORDER. WILL UPGRADE TO
HIGH WIND WARNING OVER NWRN SO DAK ZONES...AND PUT OUT ADVISORY FOR
REMAINING SO DAK PLAINS/FOOTHILLS ZONES. WINDS WILL TAPER IN THE
EVENING AS LOW QUICKLY SLIDES EAST AND GRADIENT RELAXES. OVERNIGHT
TEMPS WILL BE COOLER THAN LAST NIGHT...THOUGH STILL ABOVE AVERAGE.

ON MONDAY...RIDGE AXIS PASSES OVER THE AREA WITH SOUTHERLY WINDS
DEVELOPING OVER THE AREA. WELL ABOVE AVERAGE TEMPERATURES ARE EXPECTED
WITH WARMEST TEMPS OVER THE DOWNSLOPE AREAS OF THE NRN/ERN FOOTHILLS.

FOR TUESDAY...PATTERN REMAINS SIMILAR WITH RIDGE OVER THE REGION.
TEMPERATURES REMAIN WELL ABOVE AVERAGE.

EXTENDED...RIDGE ALOFT FORECAST TO FLATTEN AND MOVE EAST AS TROF
DEVELOPS ALONG THE WEST COAST. LONG TERM TREND IS TO ESTABLISH RIDGE
NEAR 140W WITH TROF ABOUT 115W BY END OF THIS FORECAST PERIOD. GFS
AND ECMWF IN FAIR AGREEMENT WITH MAJOR CHANGES...BUT STILL SOME
TIMING DIFFERENCES WITH APPROACH OF SHORT WAVE ON THURSDAY TO
FRIDAY. ECMWF IS STILL SLIGHTLY FASTER THAN GFS.  BOTH SHOW
SIGNIFICANT CYCLOGENESIS OVER MT BY 06Z THU WITH RESULTING SURFACE
LOW MOVING TO CENTRAL SD BY 00Z FRI. COLD AIR WILL MOVE QUICKLY
SOUTHEASTWARD BEHIND THE LOW. BOTH MODELS ALSO SHOW DEVELOPMENT OF
SOUTHEASTERLY LOW LEVEL FLOW ON SATURDAY AS HIGH PRESSURE BUILDS
ACROSS EASTERN ND AND SD.

AGREEMENT BETWEEN ECMWF AND GFS DIES OUT WITH SUNDAY/S FORECAST. GFS
HAS 1000 TO 500 MB THICKNESS OF 532 WHILE ECMWF HAS 508 DM.

UNSEASONABLY HIGH TEMPERATURES WILL BE IN PLACE ON WEDNESDAY AND
INTO EARLY THURSDAY WITH DRAMATIC COOLING LATE ON THURSDAY INTO
FRIDAY. 18Z ENSEMBLE 850 MB TEMPS OF ABOUT 7...3... AND -5 FOR WED
TO FRI OVER RAP REFLECT THE COOLING. WENT WITH GUIDANCE MAX TEMPS
BUT MAX MAY BE EARLIER IN THE DAY THAN HOURLY GRIDS SHOW ON THURSDAY.

POPS LOW UNTIL SURFACE LOW GETS SOUTHEAST OF OUR CWA AND COLDER AIR
BEGINS TO FLOW IN. KEPT LOW CHANCE POPS OVER THE HILLS ON SATURDAY
WITH SOUTHEASTERLY LOW LEVEL FLOW.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
STRONG...GUSTY SURFACE WINDS WILL PERSIST DURING THE DAY AS COLDER
AIR MOVES INTO THE AREA. BEFORE ABOUT 17Z WHEN MIXING IS EXPECTED TO
BEGIN...LOW LEVEL WIND SHEAR WILL LIKELY BE AN ISSUE OVER RAP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR BENNETT-
     CUSTER CO PLAINS-FALL RIVER-HAAKON-HERMOSA FOOT HILLS-
     JACKSON-MELLETTE-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
     RAPID CITY-SHANNON-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR BUTTE-HARDING-
     NORTHERN MEADE CO PLAINS-PERKINS-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Feb 13, 5:07 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
507 AM MST SUN FEB 13 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
507 AM MST (607 AM CST) SUN FEB 13 2011

...HIGH WIND WARNING THROUGH EARLY THIS EVENING FOR NORTHWEST SOUTH
DAKOTA...
...WIND ADVISORY THROUGH EARLY THIS EVENING FOR THE REMAINDER OF
THE SOUTH DAKOTA PLAINS AND THE FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWESTERLY WINDS WILL CONTINUE THROUGH EARLY THIS MORNING
OVER NORTHEAST WYOMING AND THE EASTERN AND NORTHERN FOOTHILLS BEFORE
BRIEFLY DIMINISHING.

WINDS WILL BECOME WEST TO NORTHWEST LATER THIS MORNING INTO THIS
AFTERNOON AND INCREASE. THE STRONGEST WINDS WILL BE OVER NORTHWEST
SOUTH DAKOTA WHERE WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED. OVER MOST REMAINING LOCATIONS...WINDS OF 25 TO 35 MPH WITH
GUSTS TO 50 MPH WILL BE POSSIBLE. WINDS WILL DIMINISH LATE THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northern Foot Hills

When
February 13, 12:00 PM MST to 1:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Perkins

When
February 13, 12:30 PM MST to 1:30 PM MST
Where
Perkins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
February 13, 12:30 PM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Harding

When
February 13, 1:30 PM MST to 4:00 PM MST
Where
Harding forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
February 13, 2:00 PM MST to 3:00 PM MST
Where
Rapid City forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 13, 2:00 PM MST to 5:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Haakon

When
February 13, 2:30 PM MST to 3:30 PM MST
Where
Haakon forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
February 13, 3:00 PM MST to 4:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282745, 282743, 282749, 282742, 282746, 282747, 282748, 282744.